News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Near-syncope


 dsmithd1 - Tue Feb 21, 2006 10:47 am

I am a 36-yr old female. My only surgeries have been for strabismus and the removal of my gall bladder, all over 5 yrs ago. I have had one child, 2.5 yrs old, no complications with pregnancy or delivery. I currently take Ambien CR occasionally for sleep problems (only a few times a month) and lorazepam for anxiety. The anxiety causes a very strong and rapid heartbeat in response to mild stress. I take the drug as infrequently as possible becasue of its addictiveness. I am also on the Nuva Ring for birth control.

For many years, I have had a rapid reasting heartbeat (90-100 bpm) I recently took my pulse after merely walking across a room and it was 120. Short walks or efforts seem to get me out of breath. In the last 3 or 4 months I have had three episodes of feeling like my heart "skipped a beat" accompanied by a feeling of almost passing out. This only lasts a few seconds. At the time that each of these episodes happened, I had not recently taken any meds and was not doing anything strenuous or under any kind of emotional stress. The first time I was lying on the sofa reading a good book!

I am scheduled for an echocardiogram today. All my EKGs have been normal. What can the echo show and what should happen next if it, too, is normal?
 Dr. A. Madia - Wed Feb 22, 2006 1:16 am

User avatar Hi.

The most common result that your Echocardiogram might show in this instance is a Mitral Prolapse. This is a condition where the valve leaflets are long and redundant and they slip or "skid" over each other when they close with a force during the systole. This can cause occurence of "missed" beats, palpitation, fast pulse and even a syncope.

This is a totally benign condition, and more of a nuisance value.
You may need to take Inderal 40 mg twice a day which will contol the pulse, the missed beats and even the anxiety part too.


Dr. A. Madia

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here